Cold/Wind Chill, Marion
- When
- January 6, 9:00 PM CST to January 7, 10:00 AM CST
- Where
- Marion forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 34.137, -87.887 (the zone’s center; the record gives no point)
A strong arctic cold front moved through Central Alabama on Sunday night, January 5th. Northwest winds of 15 to 25 mph behind the front brought extremely cold air to the area, and wind chill values were in the teens and single digits through the day on Monday, January 6th.
Every event with a place to put it; 39 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
A strong arctic cold front moved through Central Alabama on Sunday night, January 5th. Northwest winds of 15 to 25 mph behind the front brought extremely cold air to the area, and wind chill values were in the teens and single digits through the day on Monday, January 6th. Winds subsided Monday night as temperatures fell into the low teens and single digits. Even light winds caused wind chills to drop below zero across the area late Monday night through Tuesday morning. Although, official data sites are limited, temperature data was gathered from a variety of sources and compared with general wind data across Central Alabama.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jan 6, 5:28 PM CST, 3 hours 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 528 PM CST MON JAN 6 2014 .UPDATE... FOR 00Z AVIATION. && .DISCUSSION... STILL JUST A FEW FLURRIES FLYING AROUND ACROSS PORTIONS OF NORTHEASTERN CENTRAL ALABAMA. THESE FLURRIES SHOULD DISSIPATE BY SUNSET AS THE COLDEST AIR IN THE LAST 10-20 YEARS ARRIVES TONIGHT. CURRENT WATER VAPOR IMAGERY INDICATES A DEEP TROUGH ACROSS THE EASTERN CONUS WITH A POLAR VORTEX ACROSS THE GREAT LAKES AND OHIO RIVER VALLEY. THE ARCTIC FRONT IS NOW LOCATED ALONG THE EASTERN SEABOARD WITH 1042 MB HIGH ACROSS THE SOUTHERN PLAINS. SKIES WILL CLEAR TONIGHT AS THE SURFACE RIDGE SLIDES TO THE EAST. WINDS SHOULD WEAKEN SOME AS THE PRESSURE GRADIENT RELAXES. COLD AIR ADVECTION WILL STILL BE IN FULL FORCE WITH 850 MB TEMPERATURES RANGING ANYWHERE FROM -10 TO AS LOW AS -20 DEGREES CELSIUS. ALL OF THE MODEL GUIDANCE IS IN AGREEMENT THAT SINGLE DIGIT TEMPERATURES WILL BE POSSIBLE TOMORROW MORNING. EXPECT TEMPERATURE WILL RANGE FROM AROUND 5-15 DEGREES TOMORROW MORNING...SOME OF THE COLDER SPOTS ACROSS THE NORTH COULD DROP DOWN INTO THE 0-5 DEGREE RANGE. FOR MORE SPECIFIC CLIMATE INFORMATION...SEE THE CLIMATE SECTION BELOW. IF YOU HAVE NOT TAKEN YOUR COLD WEATHER PRECAUTIONS IT MAY NOT BE TOO LATE...PLEASE ACTIVATE THOSE PLANS BEFORE THE COLDEST AIR IN THE LAST 10-20 YEARS ARRIVES TONIGHT. DURING THE DAY TOMORROW...TEMPERATURES SHOULD BE FAIRLY SIMILAR TO TODAY. COLD AIR ADVECTION WILL CONTINUE INTO THE DAY AS THE SURFACE RIDGE REMAINS JUST TO THE EAST. DESPITE SUNNY SKIES...TEMPERATURES WILL HAVE A HARD TIME REACHING THE 30 DEGREE MARK IN MOST LOCATIONS. THE SURFACE RIDGE AXIS WILL PUSH TO THE EAST OF THE AREA LATE TUESDAY NIGHT. EXPECT THIS WILL BE THE LAST NIGHT OF OUR BITTER COLD ARCTIC AIR. WINDS WILL SWITCH AROUND TO THE EAST AND MODELS INDICATE THE WEDGE WILL SET UP. MODELS HAVE BEEN COMING IN DRIER AND DRIER WITH THE SHORTWAVE TROUGH THAT MOVES ACROSS THE AREA ON THURSDAY. MODEL SOUNDINGS INDICATE A LIMITED AMOUNT OF MOISTURE. THEREFORE...HAVE REMOVED THE MENTION OF FREEZING RAIN FROM THE FORECAST FOR NOW. IF MODELS COME IN WITH SOME DEEPER MOISTURE...THERE COULD BE SOME POTENTIAL FOR A BRIEF WINDOW FOR LIGHT FREEZING RAIN EARLY THURSDAY MORNING BEFORE TEMPERATURES WARM TO ABOVE FREEZING BUT AT THIS TIME THE MOISTURE IS JUST NOT IMPRESSIVE ENOUGH AS THE LOW LEVEL RIDGE HANGS IN ACROSS THE SOUTHEAST. THE RIDGE WILL FINALLY BREAK DOWN LATE IN THE WEEK AS A MORE AMPLIFIED SHORTWAVE TROUGH MOVES ACROSS THE PACIFIC NORTHWEST INTO THE GREAT LAKES. MOISTURE WITH THIS SYSTEM LOOKS MUCH BETTER. SOUTHERLY FLOW AND WARM AIR ADVECTION AHEAD OF THE SYSTEM WILL BUMP TEMPERATURES UP INTO THE 60S BY THE WEEKEND AHEAD OF THE FRONT. SHOWERS AND A FEW THUNDERSTORMS WILL BE POSSIBLE WITH THE FRONTAL PASSAGE OVER THE WEEKEND. MODELS DIVERGE WITH THE PROGRESSION OF THE SOUTHERN STREAM AFTER THIS TIMEFRAME AND HAVE CONTINUED AT LEAST SLIGHT CHANCE TO CHANCE POPS FOR EARLY NEXT WEEK DUE TO THE MODEL UNCERTAINTY. 05/MA && .AVIATION... 00Z TAF DISCUSSION. NORTHWEST ADVECTION PROCESS CONTINUES THROUGH THE NIGHT. WINDS A LITTLE GUSTY EARLY WITH STEADY 8 TO 12 KTS OVERNIGHT. CLEAR SKIES WITH NO VIS RESTRICTIONS. 88 && .FIRE WEATHER... WITH COLD TEMPERATURES AND DRY CONDITIONS SPREADING ACROSS THE AREA...RELATIVE HUMIDITY VALUES WILL DROP BELOW 25 PERCENT FOR PORTIONS OF THE FORECAST AREA THIS AFTERNOON. ADDITIONALLY.... GUSTY WINDS WILL PUT 20 FOOT WINDS IN THE 15 TO 20 MPH RANGE. CONDITIONS COULD ALSO REACH FIRE WEATHER CRITERIA TOMORROW AND WEDNESDAY AFTERNOONS AS THE DRY AIR REMAINS IN PLACE AND TEMPERATURES SLOWLY MODERATE....BUT WINDS WILL DIMINISH SLIGHTLY. THE RED FLAG WARNING FOR TODAY HAS BEEN EXPANDED TO INCLUDE ALL OF SOUTH CENTRAL ALABAMA DUE TO THE RELATIVE HUMIDITY VALUES AND PROXIMITY TO THE 20 FOOT WIND CRITERIA. 75 && .CLIMATE... THROUGH TUESDAY NIGHT...THERE COULD BE SEVERAL RECORDS TIED/BROKEN DURING THIS TIME. HERE ARE SOME OF THE CURRENT RECORDS AND A FEW OTHER CLIMATE TIDBITS OF INTEREST: RECORD MINIMUM TEMPS LOCATION 1/7 1/8 ---------- ------- ------- BIRMINGHAM 11(1970) 7(1942) MONTGOMERY 15(1970) 15(1970) TUSCALOOSA 13(1970) 12(1970) ANNISTON 11(1970) 10(1970) RECORD LOW MAXIMUM TEMPS LOCATION 1/7 ---------- ------- BIRMINGHAM 22(1970) MONTGOMERY 28(1970) TUSCALOOSA 25(1970) ANNISTON 23(1970) LAST OBSERVED MINIMUM TEMP <= 15 DEGREES LOCATION DATE ---------- --------- BIRMINGHAM 12/14/2010 MONTGOMERY 01/14/2011 TUSCALOOSA 01/11/2010 ANNISTON 01/14/2010 LAST OBSERVED MINIMUM TEMP <= 10 DEGREES LOCATION DATE ---------- --------- BIRMINGHAM 01/24/2003 MONTGOMERY 02/05/1996 TUSCALOOSA 12/24/1989** ANNISTON 01/24/2003 LAST OBSERVED MAXIMUM TEMP <= 32 DEGREES LOCATION DATE ---------- --------- BIRMINGHAM 01/12/2011 MONTGOMERY 01/08/2010 TUSCALOOSA 02/10/2011 ANNISTON 01/12/2011 LAST OBSERVED MAXIMUM TEMP <= 25 DEGREES LOCATION DATE ---------- --------- BIRMINGHAM 02/04/1996 MONTGOMERY 02/04/1996 TUSCALOOSA 12/23/1989** ANNISTON 01/08/2010 **NOTE: TUSCALOOSA HAS SEVERAL YEARS OF MISSING DATA IN THE 1990S. THEREFORE...THE RECORDS ABOVE DO NOT INCLUDE THIS PERIOD. 19 && .BMX WATCHES/WARNINGS/ADVISORIES... HARD FREEZE WARNING UNTIL 8 AM CST WEDNESDAY FOR ALL OF CENTRAL ALABAMA. WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR ALL OF CENTRAL ALABAMA. WIND CHILL ADVISORY UNTIL NOON CST TUESDAY FOR ALL OF CENTRAL ALABAMA. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 517 PM CST MON JAN 6 2014 ALZ011>015-017>050-071600- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 517 PM CST MON JAN 6 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. A HARD FREEZE WILL OCCUR OVERNIGHT...WITH LOWS RANGING FROM 3 TO 13 DEGREES. THE COMBINATION OF VERY COLD AIR TEMPERATURES AND BRISK NORTHWEST WINDS WILL CAUSE WIND CHILL VALUES TO FALL BELOW ZERO IN MANY AREAS OVERNIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. TEMPERATURES WILL REMAIN BELOW FREEZING AREA WIDE AGAIN ON TUESDAY... AND WILL LIKELY NOT GO ABOVE FREEZING UNTIL WEDNESDAY AFTERNOON. HAZARDOUS WIND CHILLS ARE EXPECTED TO LAST THROUGH AT LEAST NOON ON TUESDAY. A VERY DRY AIR MASS MAY LEAD TO HIGH FIRE DANGER CONDITIONS TUESDAY AND WEDNESDAY AFTERNOONS. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
39 cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2014Every state in 2014This day in weather historyWarnings in Alabama, January 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 498500, 498501, 498502, 498503, 498505, 498507, 498513, 498516, 498520, 498521, 498523, 498524, 498525, 498526, 498527, 498528, 498530, 498531, 498532, 498534, 498535, 498536, 498537, 498539, 498540, 498541, 498542, 498543, 498544, 498545, 498547, 498549, 498550, 498551, 498553, 498554, 498555, 498556, 498558.